The U.S. Food and Drug Administration are
investigating the deaths of 12 children in Japan who took
Roche's flu-fighting drug Tamiflu.
The U.S. regulators say it is difficult to tell whether the
drug played a role in any of the cases but is concerned that 32
psychiatric events, such as hallucinations and abnormal behavior,
have been reported in children who took Tamiflu.
The drug which is in high demand because it is considered to
be one of the best defenses against avian flu in people.
The FDA says that all but one of the psychiatric problems
were reported in Japan.
The agency will apparently request input on the cases from an
advisory panel of outside experts at a public meeting on Friday.
The review is part of the routine monitoring the safety of
medicines used by children.
In a separate summary on the FDA Web site, drug maker Roche
says there is no increase in deaths and neuropsychiatric events
in patients on Tamiflu versus influenza patients in general.
Demands for Tamiflu have soared as experts around the world
warn of the possibility for an H5N1 bird flu pandemic in people.
Several countries are stockpiling Tamiflu, which may be able
to lessen symptoms.
It was reported earlier this week by Roche, of the two
possible suicides of Japanese youths who took Tamiflu, that
there was no clear evidence the drug contributed.
However analysts at Morgan Stanley Equity Research have said
that Tamiflu is recognized as causing psychological disturbance,
and the apparent suicidal behavior of these two teenagers has
been linked to taking Tamiflu.
The FDA said the 12 deaths it was reviewing included one
suicide, four cases of sudden death and four cases of cardiac
There also were single cases of pneumonia, asphyxiation and
The FDA summary says that the level of detail in the reports
was highly variable and determining the contribution of Tamiflu
to the deaths was difficult.
Dr. Murray Lumpkin, FDA deputy commissioner for international
and special programs, says that at this point in time, an
association between Tamiflu and the deaths of these children
cannot be made.
No similar cases have apparently been seen in the United
Lumpkin says it is very important to talk about these events
publicly with the advisory committee.
It seems the most alarming psychiatric events included two
cases in which a 12-year-old and a 13-year-old jumped out of the
second-floor windows of their homes after receiving two doses of
According to the FDA, warnings about possible skin reactions
may need to updated on the Tamiflu label, as twelve cases have
been reported, including one of a severe skin problem known as
Steven-Johnsons syndrome that was reported in a 3-year-old.
The agency says it has requested more information from Roche
and Japanese regulatory authorities and had received preliminary
The Morgan Stanley team say that there is virtually no chance
of the FDA making any significant changes to the labeling of
Tamiflu as a result of these observations.
Roche spokesman Al Wasilewski says they will present data
from three drug databases and a study of Tamiflu use in young
children at the advisory panel meeting.
He adds that Tamiflu has been used widely over the last six
years, and has set a consistent safety record in both the United
States and Japan.